Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Melbourne, FL

March 20, 2018Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 2018, 1:39 PM EDT for Lake County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2018, 1:39 PM EDT (17:39 UTC)
Expired
Mar 20, 2018, 2:15 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Tampa radar (KTBW), 110 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 10:24 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS52 KMLB 201739
SVRMLB
FLC069-201815-
/O.NEW.KMLB.SV.W.0003.180320T1739Z-180320T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
139 PM EDT TUE MAR 20 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lake County in east central Florida...

* Until 215 PM EDT

* At 137 PM EDT, a severe thunderstorm was located 11 miles southwest
  of Mascotte, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Groveland, Mascotte, Ferndale, Clermont and Lake Louisa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 700 PM EDT for east central
Florida.

LAT...LON 2858 8195 2870 8166 2858 8165 2854 8166
      2839 8166 2837 8196
TIME...MOT...LOC 1737Z 247DEG 45KT 2844 8201 

HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:53 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 20, 10:53 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 AM EDT Tue Mar 20 2018

.DISCUSSION...

Update...Morning convection across Volusia county has already
become strong to potentially severe with rotation indicated with
two cells tracking across northern portions of the county this
morning. Have updated grids and forecast products for newly
issued Tornado Watch from Osceola/Brevard northward through 7 pm.
Recent latest high resolution models support strong to severe
convection increasing in coverage across nrn/central sections into
mid afternoon and late afternoon/early evening across the far south.
Convective severe straight lines, hail and a few tornadoes are
possible with the strongest convection this afternoon. Forecast
timing/convective coverage trends continue to look on track so
have made little change to weather grids from morning forecast,
except in the short term through early afternoon. Lake Wind
Advisory continues in effect with wind gusts to 30-35 mph expected.

&&

.AVIATION...
Broken MVFR cumulus across srn sections will become VFR for a time
into early to mid afternoon before convection arrives later.
Expect additional SHRA/TSRA to develop mainly north of KISM-KTIX
into early afternoon with convection affecting KMLB-KSUA corridor
from mid to late afternoon. Tempo IFR/MVFR conditions and strong
convective wind gusts will be possible with any storms. Convection
will sweep southeast away from KFPR-KSUA into late evening with
VFR conditions overnight.

&&

.MARINE...Current marine forecast is on track. Updated headlines
for Tornado Watch nrn/central waters through 7 pm. Previous...
Today-Tonight...Poor to hazardous boating conditions expected
with SW winds increasing to 15-20 knots today and around 20-25
knots into tonight, with frequent gusts to gale fore possible over
the offshore waters of Volusia and Brevard County. A line of
showers and storms is set to cross the waters out ahead of a cold
front from early to mid afternoon across the nrn waters to late
afternoon/evening across the south. Strong to severe fast moving
storms pushing offshore are possible with wind gusts over 40
knots.

A Small Craft Advisory continues for the waters starting this
afternoon, with a Gale Warning now going into effect for the
offshore waters north of Sebastian Inlet for tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  51  71  44 /  90  10   0   0
MCO  85  55  73  45 /  80  20   0   0
MLB  89  57  74  43 /  70  30   0   0
VRB  89  58  75  44 /  50  40   0   0
LEE  81  53  72  45 /  90  10   0   0
SFB  83  53  70  45 /  90  10   0   0
ORL  84  56  71  47 /  80  10   0   0
FPR  89  57  76  42 /  40  40   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

     Tornado Watch until 7 PM EDT this evening for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Osceola-Seminole-Southern
     Brevard County-Southern Lake County.

AM...Tornado Watch until 7 PM EDT this evening for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 4 AM EDT
     Thursday for Flagler Beach to Volusia-Brevard County Line 0-
     20 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 PM this afternoon to 8 PM EDT this
     evening for Flagler Beach to Volusia-Brevard County Line 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

     Gale Warning from 8 PM this evening to 4 AM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Volkmer/Spratt/Blottman/Glitto
Hazardous weather outlook, Mar 20, 10:38 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EDT Tue Mar 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1038 AM EDT Tue Mar 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

...Enhanced Threat of Severe Weather Across East Central Florida
This Afternoon and Evening...

...Tornado Watch until 7 pm EDT for Lake, Volusia, Seminole, Orange,
Osceola and Brevard Counties...

A squall line is expected to develop ahead of a cold front and move
into areas northwest of I-4 early this afternoon. Ahead of this
line, a few strong to severe storms will continue to form and
push across the northern sections through early afternoon.

The line will push southward with a potential secondary band of
showers and storms farther south over the Gulf moving rapidly
eastward. This will lead to numerous showers and storms pushing
quickly toward the east-northeast across east central Florida around
55 to 60 mph through mid to late afternoon. This activity will then
shift south and offshore of the Treasure Coast by late evening.

Strong to severe storms will occur with this activity. Damaging wind
gusts up to 60 to 70 mph and frequent lightning strikes will be the
main threat from any severe storms, but large hail and isolated
tornadoes will also be possible. Make sure you have a way of
receiving timely severe weather watches and warnings for your area.

.HIGH WIND IMPACT...
Southwest winds will increase up to 20 to 25 mph into the
afternoon with frequent gusts up to 35 mph. A Lake Wind Advisory
is in effect this afternoon through early evening for all of east
central Florida.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist along the beaches of
east central Florida today. Make sure to swim near a lifeguard
and be alert and prepared to take cover for any fast moving strong
to severe storms that cross the beaches and push offshore.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous fast moving storms, pushing rapidly to the
east-northeast up to 50 to 60 knots and offshore through the
afternoon hours are expected across the area. Some storms may be
severe, producing wind gusts up to 60 knots.

.WATERSPOUT IMPACT...
Storms pushing offshore through this afternoon and evening will have
the potential to produce isolated waterspouts over the intracoastal
and adjacent Atlantic waters.

.WIND AND SEA IMPACT...
Southwest winds up to 15 to 20 knots over the waters today will
become westerly and increase to around 20 to 25 knots tonight,
with frequent gusts to gale force expected over the offshore
waters of Volusia and Brevard counties. A Small Craft Advisory
goes into effect this afternoon for the entire coastal waters,
with a Gale Warning in effect offshore, north of Sebastian inlet,
into tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Hazardous boating conditions will continue through mid week with
a fresh to strong north to northwest breeze behind the cold front.
A very dry airmass building in behind this boundary will also
lead to a higher fire danger across the area during the afternoon
hours of Wednesday through at least Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather. Formal activation may be
needed.

Weitlich/Glitto

In the hours before

Special weather statement, Mar 20, 9:19 AM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
919 AM EDT TUE MAR 20 2018

FLZ041-044-141-201415-
Northern Lake County FL-Inland Volusia County FL-
Coastal Volusia County FL-
919 AM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND NORTHERN
VOLUSIA COUNTIES UNTIL 1015 AM EDT...

At 917 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Barberville, moving east at 35 mph.

Wind gusts up to 45 to 50 mph will be possible with this storm.

Locations impacted include...
Alexander Springs, DeLeon Springs, Daytona Beach, Port Orange,
Ormond Beach, DeLand and South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2909 8089 2900 8155 2916 8161 2926 8128
      2927 8115 2931 8115 2935 8103
TIME...MOT...LOC 1317Z 257DEG 32KT 2910 8150

15
Special weather statement, Mar 20, 1:11 PM EDT, 28 minutes before
FLZ041-044>047-053-141-144-147-201830-

Special Weather Statement
National Weather Service Melbourne FL
111 PM EDT TUE MAR 20 2018

...Tornado Watch for portions of Central Florida through 7 PM...
...Strong to severe storms will impact Central Florida this
afternoon...

At 110 pm, a temporary break of activity had overspread east-
central Florida. However, a strong thunderstorm over Pasco County
was moving east at 40 mph and should reach southern Lake County
between 130 and 200 pm. This storm cell has the potential to produce
severe weather over Lake County.

Other thunderstorms will develop and increase in coverage the mid to
late afternoon, especially across areas north of a line from
southern Lake County to the Four Corners to Cocoa Beach. Damaging
wind gusts, large damaging hail and isolated tornadoes will be
possible with the strongest cells.

Outside of thunderstorms, southwest winds will be gusty, reaching
30 and 35 mph at times. Temperatures will warm into the 80s in many
areas.

Persons should monitor the increasing likelihood of strong to severe
storms developing across east central Florida.

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog

Spratt

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:13 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia17 hr
Mar 20, 3:17 AM EDTGale WarningMLB31 hr
Mar 20, 9:19 AM EDTSpecial Weather StatementMLBVolusia56 min
Mar 20, 9:30 AM EDTSevere Thunderstorm WarningMLBVolusia45 min
Mar 20, 9:39 AM EDTTornado WarningMLBVolusia51 min
Mar 20, 10:31 AM EDTSevere Thunderstorm WarningMLBVolusia29 min
Mar 20, 10:33 AM EDTSpecial Marine WarningMLB42 min
Mar 20, 1:57 PM EDTTornado WarningMLBLake, Orange33 min
Mar 20, 2:17 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia58 min
Mar 20, 2:24 PM EDTSevere Thunderstorm WarningMLBLake36 min
Mar 20, 2:26 PM EDTTornado WarningMLBOrange, Seminole34 min
Mar 20, 2:32 PM EDTTornado WarningMLBLake18 min
Mar 20, 2:48 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole27 min
Mar 20, 3:03 PM EDTSevere Thunderstorm WarningMLBOrange27 min
Mar 20, 3:09 PM EDTSpecial Marine WarningMLB111 min
Mar 20, 3:18 PM EDTSevere Thunderstorm WarningMLBOrange27 min
Mar 20, 3:20 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia55 min
Mar 20, 3:42 PM EDTSevere Thunderstorm WarningMLBBrevard48 min
Mar 20, 4:14 PM EDTSpecial Weather StatementMLBVolusia61 min
Mar 20, 4:50 PM EDTSpecial Weather StatementMLBLake, Orange55 min
Mar 20, 5:05 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Osceola, Saint Lucie85 min
Mar 20, 5:20 PM EDTSpecial Marine WarningMLB115 min
Mar 20, 5:25 PM EDTTornado WarningMLBOkeechobee35 min
Mar 20, 5:26 PM EDTSpecial Weather StatementMLBVolusia49 min
Mar 20, 5:32 PM EDTSevere Thunderstorm WarningMLBVolusia28 min
Mar 20, 5:38 PM EDTSpecial Marine WarningMLB2 hr
Mar 20, 5:56 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie34 min
Mar 20, 6:00 PM EDTSpecial Weather StatementMLBOrange, Seminole60 min
Mar 20, 6:35 PM EDTSpecial Weather StatementMLBSaint Lucie25 min
Mar 20, 7:25 PM EDTSpecial Weather StatementMLBSaint Lucie20 min
Mar 20, 7:50 PM EDTSpecial Weather StatementMLBMartin25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.